Statin therapy is the gold standard in lowering cholesterol levels and preventing cardiovascular events. However, the safety of some statins has been questioned lately. Simvastatin (marketed as Zocor by Merck) is currently under safety review by the US FDA due to a potentially serious side effect. The US FDA is currently reviewing data from the SEARCH trial (Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine) as well as those from other trials.
Statin use can cause muscle myopathy that results in muscle pain and weakness. Higher doses of simvastatin (highest approve is 80 mg) can lead to a serious type of myopathy called rhabdomyolysis which “occurs when a protein (myoglobin) is released as muscle fibers break down. Myoglobin can damage the kidneys. Patients with rhabdomyolysis may have dark or red urine and fatigue, in addition to their muscle symptoms. Damage to the kidneys from rhabdomyolysis can be so severe that patients may develop kidney failure, which can be fatal.” Those at risk are the elderly (older than 65), those with hypothyroidism and impaired kidney function.
There have several reported cases of statin-associated muscle problems, especially among women, leading some experts to question the benefits of statin use (see this article in TIME magazine). The US FDA, however, is quick to point out that rhabdomyolysis is a rare side effect of statins. Patients are advised against statin cessation unless explicitly order by a health care professional.
The American Heart Association (AHA) has issued a statement to react to the FDA advisory and to the TIME magazine article. The statement goes:
Because of the well-documented benefit of cholesterol-lowering with statins, the association advises that patients respect the benefit of statin therapy and only consider discontinuation after a discussion with the appropriate healthcare provider. For the person who experiences myopathy with a statin, other alternatives should be discussed with their physician. Patients who are taking statins and not experiencing any side effects should continue to take their medication unless advised for other reasons to stop by their healthcare provider. Only the very rare side effect of rhabdomyolysis (muscle injury), signaled by dark urine, should lead a patient to stop their statin immediately but then talk promptly with their healthcare provider.
As with all therapies, the decision to use statins for primary or secondary prevention must include careful consideration of the risks and benefits, side-effects and cost. Side effects can vary by dose, by individual, and by the presence of other medical conditions or other medications. Awareness of possible side effects and open communication between patient and provider will allow optimal treatment benefit for each patient.